Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 74, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 7, 1998, 9:25 PM EDT for Halifax County, Pittsylvania County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 1998, 9:25 PM EDT (01:25 UTC)
- Expired
- May 7, 1998, 11:25 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Halifax County, VA, Pittsylvania County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 080133 COR FFWRNK VAC083-143-590-080325- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING FOR SMALL CREEKS AND STREAMS...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 925 PM EDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR... HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA. SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA. DANVILLE IN SOUTH CENTRAL VIRGINIA. * UNTIL 1135 PM EDT. * AT 925 PM EDT... COUNTY EMERGENCY COORDINATORS INDICATED VERY HEAVY RAINFALL WAS WIDESPREAD ACROSS SOUTHERN PITTSYLVANIA AND HALIFAX. THE RAINFALL HAS ENDED ACROSS PITTSYLVANIA COUNTY... BUT RAIN WILL CONTINUE OVER HALIFAX COUNTY THROUGH 1000 PM. * DANVILLE OFFICIALS REPORT THAT RESIDENTS OF A TRAILER PARK HOME HAVE BEEN EVACUATED AND WATER WAS ACROSS ROUTE 41 NEAR GAS HOUSE. ADDITIONAL FLOODING COULD OCCUR IN SOUTHERN PITTSYLVANIA COUNTY AS THE EVENINGS RAINFALL RUNS INTO SMALL CREEKS AND STREAMS. FLOODING OF SMALL CREEKS...STREAMS AND LOW LYING ROADS IS EXPECTED IN HALIFAX COUNTY AS WELL. << CALL TO ACTION >> BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING.( .END/DD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 7, 8:30 PM EDT, 55 minutes earlier.
Area forecast discussion, May 7, 8:30 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 830 PM EDT THU MAY 7 1998 RECOMMENDATIONS... WBC...OPEN UP RANGE UPPER 50S TO LOW 60S IN PIEDMONT TONIGHT. CRW...MID TO UPPER 50S IN SE W VA/NRV RDU...MID TO UPPER 50S IN NRN MNTS. DISCUSSION... STRONG TO SEVERE TSRA MOVING ACROSS RNK PIEDMONT AREAS. IR IMAGERY SHOWS AWESOME UPPER LEVEL WIND DIVERGENCE ACROSS THE CAROLINAS. WOULD CONTINUE LIKELY POPS FOR TSRA ACROSS ENTIRE RNK CWA WITH WARM FRONT TO CROSS AREA OVERNIGHT AND AREA IN LEFT FRONT QUAD OF JET. SE FLOW FOCUSING HIGH DWPTS ACROSS THE FOOTHILLS AND PIEDMONT. DONT THINK TEMPERATURES WILL DROP ANY LOWER THAN MID 50S ACROSS MY CWA. PERHAPS FM MID 50S IN MNTS TO LOW 60S IN THE PIEDMONT. MV
In the hours before
Local storm report, May 7, 6:15 PM EDT, 3 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU MAY 7 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
435 PM 6 SW LEASBURG NC TORNADO
05/07/98 CASWELL *** 2 INJ ***
DAMAGED 12 BUILDINGS AND A
REST HOME ALONG ROUTE 86.
445 PM 2 NE BLOWING ROCK NC 1.00 INCH HAIL
05/07/98 WATAUGA OCCURRED UNTIL 450 PM.
505 PM FERGUSON NC 1.75 INCH HAIL
05/07/98 WILKES
MTELocal storm report, May 7, 6:15 PM EDT, 3 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU MAY 7 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
435 PM 6 SW LEASBURG NC TORNADO
05/07/98 CASWELL *** 2 INJ ***
DAMAGED 12 BUILDINGS AND A
REST HOME ALONG ROUTE 86.
445 PM 2 NE BLOWING ROCK NC 1.00 INCH HAIL
05/07/98 WATAUGA OCCURRED UNTIL 450 PM.
505 PM FERGUSON NC 1.75 INCH HAIL
05/07/98 WILKES
MTESpecial weather statement, May 7, 7:05 PM EDT, 2 hours 20 minutes before
NCZ005-006-080400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 705 PM EDT THU MAY 7 1998 ...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT... A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF CENTRAL NORTH CAROLINA. THE COUNTIES INCLUDED IN THE WATCH ARE ROCKINGHAM AND CASWELL. A BAND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO EFFECT THE AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS WERE MOVING THROUGH THE FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH CAROLINA. SOME THE THUNDERSTORMS HAVE ALREADY PROVIDED LARGE HAIL AND SPAWNED TORNADOES. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. MV
Special weather statement, May 7, 7:05 PM EDT, 2 hours 20 minutes before
NCZ005-006-080400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 705 PM EDT THU MAY 7 1998 ...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT... A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF CENTRAL NORTH CAROLINA. THE COUNTIES INCLUDED IN THE WATCH ARE ROCKINGHAM AND CASWELL. A BAND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO EFFECT THE AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS WERE MOVING THROUGH THE FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH CAROLINA. SOME THE THUNDERSTORMS HAVE ALREADY PROVIDED LARGE HAIL AND SPAWNED TORNADOES. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. MV
Local storm report, May 7, 8:50 PM EDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT THU MAY 7 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
545 PM
05/07/98 YADKIN TREE LIMBS BROKE OFF.
615 PM 1 ESE LEVEL CROSS NC TORNADO
05/07/98 SURRY MOBILE HOME DAMAGED...
SHINGLES TORN FROM A ROOF...
HOUSES BLOWN OFF FOUNDATION
AND TREES DAMAGE. TORNADO WAS
ON THE GROUND FOR ABOUT TWO
MILES.
700 PM SOUTH PORTION NC WIND DAMAGE
05/07/98 STOKES NUMEROUS TREES DOWN ACROSS
SOUTHERN PORTION OF COUNTY.
DAMAGE CONTINUED UNTIL 720
PM.
740 PM MOUNT HERMON VA TORNADO
05/07/98 PITTSYLVANIA *** 2 INJ ***
WELL BUILD HOUSE SEVERELY
DAMAGED...GARAGE DAMAGED AND
TREE DAMAGE. INITIAL
ESTIMATES INDICATE DAMAGE
PATH WAS ABOUT ONE QUARTER
MILE LONG.
820 PM 8 SE MARTINSVILLE VA FLASH FLOOD
05/07/98 HENRY FALLS CREEK OUT OF ITS BANKS.
828 PM 14 SSW MARION VA 1.00 INCH HAIL
05/07/98 SMYTH
MTELocal storm report, May 7, 8:50 PM EDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT THU MAY 7 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
545 PM
05/07/98 YADKIN TREE LIMBS BROKE OFF.
615 PM 1 ESE LEVEL CROSS NC TORNADO
05/07/98 SURRY MOBILE HOME DAMAGED...
SHINGLES TORN FROM A ROOF...
HOUSES BLOWN OFF FOUNDATION
AND TREES DAMAGE. TORNADO WAS
ON THE GROUND FOR ABOUT TWO
MILES.
700 PM SOUTH PORTION NC WIND DAMAGE
05/07/98 STOKES NUMEROUS TREES DOWN ACROSS
SOUTHERN PORTION OF COUNTY.
DAMAGE CONTINUED UNTIL 720
PM.
740 PM MOUNT HERMON VA TORNADO
05/07/98 PITTSYLVANIA *** 2 INJ ***
WELL BUILD HOUSE SEVERELY
DAMAGED...GARAGE DAMAGED AND
TREE DAMAGE. INITIAL
ESTIMATES INDICATE DAMAGE
PATH WAS ABOUT ONE QUARTER
MILE LONG.
820 PM 8 SE MARTINSVILLE VA FLASH FLOOD
05/07/98 HENRY FALLS CREEK OUT OF ITS BANKS.
828 PM 14 SSW MARION VA 1.00 INCH HAIL
05/07/98 SMYTH
MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:31 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 49 min |
| May 7, 9:25 PM EDT | Flash Flood Warning | RNK | City of Danville | 2 hr |
| May 7, 10:13 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 52 min |
| May 7, 11:41 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 34 min |
| May 8, 1:23 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 32 min |
| May 8, 3:13 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 47 min |
| May 8, 4:22 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 53 min |
| May 8, 6:14 AM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 31 min |
| May 8, 10:34 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 66 min |
| May 8, 11:24 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 61 min |
| May 8, 11:44 AM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 51 min |
| May 8, 12:21 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 49 min |
| May 8, 1:31 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 34 min |
| May 8, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 48 min |
| May 8, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 48 min |
| May 8, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 35 min |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.